Tennessee, 2022

Hail and Damaging Winds in Tennessee, June 2, 2022

June 2, 2022 · NWS MRX · 6 events in 5 counties and zones

A few rounds of scattered strong to severe thunderstorms moved across East Tennessee during the afternoon hours of June 2. Some of the storms produced damaging wind gusts, with one storm producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few rounds of scattered strong to severe thunderstorms moved across East Tennessee during the afternoon hours of June 2. Some of the storms produced damaging wind gusts, with one storm producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 2, 9:10 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 2, 9:10 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1010 AM EDT Thu Jun 2 2022

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...
Current radar shows a few showers to our west. Current forecast
seems to have a decent handle on the convection today with likely
PoPs nearly all areas this afternoon. Previous thinking about
strong/severe potential also still looks reasonable, with damaging
straight line winds the primary threat. Will make a few minor
adjustments to temps and dew points with this update, but no
other changes planned at this time.

&&

.AVIATION...
12Z TAF DISCUSSION.

A cold front will move through the area today bringing chances of
SHRA and TSRA this afternoon and into the early evening. CIGS will
gradually lower late this morning and into the afternoon but still
prevail VFR. PROB30 groups at all sites for the afternoon and
into the evening for TSRA and MVFR CIGS/Visb. Confidence is still
low on coverage of this activity. Winds today will be
predominately from the southwest between 5-10 knots. Winds will
veer toward the north behind the front tonight. Additionally,
shallow moisture will bring CIGS to MVFR at TYS and TRI late
tonight. Guidance has presented the idea of possible fog at TRI
toward 12Z but confidence is still too low to mention for now.

Diegan

&&

.PREV DISCUSSION...
/ISSUED 330 AM EDT Thu Jun 2 2022/
SHORT TERM...(Today and tonight)...

Key Messages:

1. A cold front will move through the region today bringing
chances of showers and thunderstorms.

Discussion:

As of 3 AM, water vapor imagery and upper air analysis places a
SW/NE oriented ridge across the deep southern plains and across
the far southeast and into the mid Atlantic. Troughing was evident
moving across the plains leading to convective activity across
the Ohio Valley. An associated front is draped across the
northwest oriented from roughly CLE-LEX-DYR-FSM. This front will
be the primary cause for convective activity later today.
Currently, regional radar mosaics show some showers developing
likely in response to residual outflow moving across parts of
northern Tennessee and central Kentucky. CAMs suggest most of this
activity should remain north of the area through the morning but
can't rule out an isolated shower or two.

The front will continue to progress east this morning while solar
insolation quickly increases boundary layer temperatures.
Temperatures in the lower/mid 80s and dewpoints in the 60s
results in CAPE values in excess of 2000 J/Kg by early this
afternoon. Latest guidances suggests convective initiation should
take place along and immediately ahead of the front late this
morning or early this afternoon. While, thermodynamics will be
supportive of strong updrafts, low-mid level shear remains poor
given weak curvature within the shortwave axis. Deep layer shear
around 20 knots or less doesn't support much in the way of storm
organization. However, given the degree of instability, it won't
take much to see enhanced updrafts and a few strong to possibly
severe storms. Strong straight line winds appear to be the main
threat today especially given DCAPEs averaging 500-1200 J/Kg. Of
course, can't rule out quarter size hail with any of the stronger
updrafts.

The cold front will be exiting the area tonight. There will be some
lingering showers/storms especially during the evening, with
precipitation decreasing from west to east overnight as drier air
begins moving in behind the front. Temperatures will gradually
cool off behind the front with lows ranging from the upper 50s to
middle 60s.

Diegan

LONG TERM...(Friday through Wednesday)...

Key Messages:

1. Dry and relatively milder temperatures through the majority of
the weekend.

2. Return of shower/storm chances by Sunday afternoon to Monday,
continuing through the end of the forecast period.

Discussion:

-Friday through Sunday-

Surface high pressure will begin to build in from the WNW Friday as
the upper level pattern across the CONUS deamplifies. This surface
high pressure and quasi-zonal flow aloft will lead to dry conditions
through the majority of the weekend, with temperatures on a gradual
increase. Expect slightly below normal temperatures on Friday
becoming closer to normal Saturday and Sunday.

For Sunday, high pressure will begin to start shifting eastward with
an increase in moisture availability. Model derived soundings
suggest dewpoints increasing into the 60s and PWAT values upwards of
1.4". Given sufficient surface heating, it will be possible to see
some isolated diurnal showers and thunderstorms.

-Monday through Wednesday-

Heading through the remainder of the long term forecast, have a
mention of PoPs within each period as various shortwaves move
through the mean flow, providing some sort of support among an
otherwise weakly amplified synoptic environment. Currently have
highest chance PoPs late Tuesday as there are signs of a weak front
in the vicinity of the forecast area. Temperatures and moisture will
continue to increase into the mid-week as well. By Wednesday, expect
temperatures at to a couple degrees above seasonal norms with
dewpoints in the upper 60s.

KS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             88  66  81  61  84 /  70  40  10   0  10
Knoxville McGhee Tyson Airport, TN  86  64  78  57  81 /  70  50  10   0  10
Oak Ridge, TN                       85  62  79  57  81 /  70  50  10   0   0
Tri Cities Airport, TN              84  61  75  52  80 /  70  60  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 2, 2:27 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
327 AM EDT Thu Jun 2 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
327 AM EDT Thu Jun 2 2022 /227 AM CDT Thu Jun 2 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible today and this evening,
with damaging winds and quarter size hail the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today and into tonight. Please
relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

In the hours before

Special weather statement, Jun 2, 10:07 AM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
1107 AM EDT Thu Jun 2 2022

VAZ002-021530-
Wise VA-
1107 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of north central Wise
County through 1130 AM EDT...

At 1107 AM EDT, Doppler radar was tracking a strong thunderstorm over
Payne Gap, or 9 miles east of Whitesburg, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 8255 3707 8250 3705 8249 3705 8272
      3707 8273 3708 8272 3709 8272 3712 8273
      3714 8267 3715 8265 3715 8264 3720 8255
TIME...MOT...LOC 1507Z 263DEG 26KT 3715 8265

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 2, 10:31 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
1131 AM EDT Thu Jun 2 2022

VAZ001-002-005-021615-
Scott VA-Wise VA-Lee VA-
1131 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northeastern Lee,
north central Scott and southwestern Wise Counties through 1215 PM
EDT...

At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Holmes Mill, or 11 miles northeast of Jonesville, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Stone Gap, Pennington Gap, Appalachia, St. Charles, Jasper and
Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3692 8266 3673 8271 3674 8310 3685 8307
      3685 8305 3686 8303 3685 8301 3686 8299
      3687 8291 3689 8289
TIME...MOT...LOC 1531Z 264DEG 18KT 3681 8297

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 2, 10:37 AM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
1137 AM EDT Thu Jun 2 2022

VAZ002-021600-
Wise VA-
1137 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of central Wise County
through NOON EDT...

At 1137 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wise, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wise and Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3713 8255 3707 8250 3703 8248 3703 8247
      3699 8242 3697 8273 3705 8274 3704 8273
      3705 8272 3710 8272 3714 8255
TIME...MOT...LOC 1537Z 262DEG 26KT 3704 8262

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 2, 10:56 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
1156 AM EDT Thu Jun 2 2022

VAZ002-021630-
Wise VA-
1156 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of central Wise County
and the City of Norton through 1230 PM EDT...

At 1156 AM EDT, Doppler radar was tracking a strong thunderstorm over
Wise, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norton, Wise and Coeburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3707 8250 3703 8248 3703 8247 3698 8240
      3697 8237 3691 8235 3692 8270 3705 8271
      3711 8253
TIME...MOT...LOC 1556Z 259DEG 24KT 3699 8260

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 2, 11:12 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
1212 PM EDT Thu Jun 2 2022

VAZ006-021645-
Russell VA-
1212 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northeastern Russell
County through 1245 PM EDT...

At 1211 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Honaker and Dye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8189 3704 8182 3699 8179 3704 8212
      3705 8210 3704 8208 3705 8204 3707 8202
      3709 8202 3712 8201 3713 8199 3712 8197
      3713 8196 3713 8193 3714 8190
TIME...MOT...LOC 1611Z 273DEG 23KT 3713 8204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Jun 2, 11:40 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
1240 PM EDT Thu Jun 2 2022

TNZ083>085-099-100-021730-
Rhea TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
1240 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of south central Rhea,
northeastern Bradley, southwestern Meigs, southwestern McMinn and
northeastern Hamilton Counties through 130 PM EDT...

At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dayton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Athens, Dayton, Charleston, Calhoun, Riceville, Hillsview,
Birchwood, Big Spring and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3531 8509 3548 8504 3544 8459 3527 8464
      3527 8467 3525 8469 3524 8471 3523 8471
      3523 8470 3519 8470
TIME...MOT...LOC 1640Z 283DEG 16KT 3538 8498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TD

The radar

The Northeast Alabama radar (KHTX), 137 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
June 2, 12:15 PM EST
Where
McMinn County, 0.69 mi S of Andrews Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.370, -84.670

A few trees were blown down.

Thunderstorm Wind, Monroe

When
June 2, 12:35 PM EST
Where
Monroe County, 2.07 mi S of Fagin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.520, -84.320

Two trees were blown down, a roof had damage to shingles, and outdoor furniture was broken.

Hail, Jefferson

When
June 2, 2:15 PM EST
Where
Jefferson County, Jefferson Estates
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.150, -83.420

Photos showed hail the size of quarters to half dollars.

Thunderstorm Wind, Jefferson

When
June 2, 2:30 PM EST
Where
Jefferson County, 0.69 mi S of Rush Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.120, -83.370

Two trees were blown down near Talbott, one on Rocktown Road and another near the intersection of Rushy Springs Road and Mandfield Gap Road.

Thunderstorm Wind, Knox

When
June 2, 2:35 PM EST
Where
Knox County, Halls Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.080, -83.930

Photos from social media showed trees and branches down in Halls.

Thunderstorm Wind, Washington

When
June 2, 3:00 PM EST
Where
Washington County, 0.39 mi ENE of Embreeville Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.303, -82.374

Numerous tree limbs were blown down, and a few trees were knocked over on the ETSU campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027203, 1027204, 1027202, 1027205, 1027206, 1027371.